Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 550, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 9, 2009, 3:31 PM CDT for Jones County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2009, 3:31 PM CDT (20:31 UTC)
- Expired
- Oct 9, 2009, 4:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 106 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1673 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:20 PM CDT, 11 minutes earlier.
Area forecast discussion, Oct 9, 3:20 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI OCT 9 2009
.SHORT TERM...SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE
ARKLAMISS THIS AFTERNOON WITH THE LINE OF STORMS EXTENDING FROM NEAR
COLUMBUS TO JUST EAST OF THE JACKSON METRO AREA THEN SOUTHWEST. THE
SEVERE THREAT IS BEGINNING TO DIMINISH SOMEWHAT OVER MOST THE
AREA...BUT STRONG SHEAR AND GOOD INSTABILITY CONTINUES ALONG AND OUT
AHEAD OF THE LINE MAINLY OVER AREAS NORTH OF I-20. THE SQUALL LINE
WILL CONTINUE TO PUSH EAST OF THE AREA LATE THIS AFTERNOON...BUT THE
GFS/NAM SETS UP A DEFORMATION BAND ACROSS THE CENTRAL PORTIONS OF THE
STATE OVERNIGHT WITH 12HR QPF AMOUNTS AROUND 1.5 TO 2.5 INCHES.
CURRENTLY IT LOOKS LIKE RAINFALL RATES WILL NOT BE SUFFICIENT FOR THE
ISSUANCE OF A FLASH FLOOD WATCH...BUT THIS WILL HAVE TO CONTINUE TO
BE MONITORED BY LATER SHIFTS.
RAIN WILL BE ONGOING OVER MUCH OF THE AREA EARLY...BUT IT WILL SHIFT
TO THE SOUTHEASTERN PORTIONS OF THE AREA BY SATURDAY AFTERNOON AT
LEAST TEMPORARILY AS DRY AIR BEGINS TO MOVE IN. PWATS WILL FALL
BELOW AN INCH OVER MUCH OVER THE AREA BY LATE SATURDAY AFTERNOON.
SATURDAY WILL BE A MUCH COOLER DAY THAN TODAY WITH AFTERNOON HIGHS
AROUND 20 PLUS DEGREES COOLER AS COLD AIR ADVECTION PREVAIL OVER THE
STATE.
SATURDAY NIGHT INTO SUNDAY SHOULD BE DRY FOR THE MOST PART ACROSS
THE AREA...BUT ISOLATED TO SCATTERED SHOWERS WILL CONTINUE TO BE
POSSIBLE MAINLY SOUTH OF I-20. MOISTURE WILL ONCE AGAIN INCREASE
ACROSS THE AREA SUNDAY NIGHT AS THE WARM FRONT CHARGES BACK TO THE
NORTH. PWATS ALONG AND SOUTH OF THE FRONT WILL BE ABOVE 2 INCHES.
STUCK PRETTY CLOSE TO GUIDANCE THROUGH THE PERIOD...BUT DID RAISE
POPS ABOVE GUIDANCE TONIGHT TO 100 PERCENT OVER MUCH OF THE AREA AS
THE DEFORMATION BAND SETS UP. DID NOT MAKE ANY CHANGES TO THE
EXTENDED SO WILL ATTACH THE PREVIOUS LONG TERM DISCUSSION./15/
.PREVIOUS LONG TERM...THE ECMWF/GFS/GEFS ARE ALL IN GOOD AGREEMENT ON
RETROGRADING THE INTENSE SUBTROPICAL HIGH CENTER FROM THE WESTERN
ATLANTIC WWD INTO THE GULF OF MEXICO THIS PERIOD. AS THIS
HAPPENS...THE FRONTAL ZONE WILL RETREAT NWD AND MOISTURE/LIFT WILL
INCREASE OVER THE ARKLAMISS. WAS INITIALLY RELUCTANT TO ACCEPT THE
HIGH GFS MOS POPS FOR MON-TUES AS THE GEFS SHOWS A GOOD DEAL OF
MEMBER SPREAD IN QPF DETAILS...BUT THE ECMWF FULLY SUPPORTS IT AND
REALLY HAVE NO COMPELLING REASON TO NOT EXCEPT GFS MOS. WOULD IMAGINE
LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY GIVEN THE PRECIPITABLE
WATER FORECAST TO BE > TWO INCHES. THE FORECASTED SHEAR/INSTABILITY
LOOKS INSUFFICIENT FOR MUCH IN THE WAY OF SEVERE WEATHER RISK.
WEDNESDAY AND THURSDAY...IT IS LOOKING LESS AND LESS LIKELY THAT
COOL HIGH PRESSURE WILL MAKE A SURGE SOUTHWARD INTO THE FORECAST
AREA NEXT WEEK GIVEN THE DOMINANCE OF THE SUBTROPICAL HIGH AND
UNUSUALLY HIGH HEIGHTS OVER THE AREA...EVEN THOUGH THE 00Z GFS DOES
SHOW A GLANCING BLOW OF COOLER AIR UNDER-CUTTING THE MID/UPPER LEVEL
HIGH. THERE ARE SOME INDICATIONS THAT A STRONGER SHORTWAVE TROUGH
COULD APPROACH THE AREA LATE NEXT WEEK RESULTING ANOTHER MAJOR ROUND
OF RAINFALL AND THERE IS STILL PLENTY OF TIME TO WATCH FOR THAT. /EC/
&&
.AVIATION...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST
AND SOUTHEAST MISSISSIPPI THIS AFTERNOON BEFORE SHIFTING EAST OF OUR
AREA. A LARGE AREA OF MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH
TONIGHT BEFORE ENDING FROM THE NORTHWEST SATURDAY. AS A RESULT MVFR
DECKS GRADUALLY LOWERING TO IFR CONDITIONS ARE EXPECTED TO PREVAIL
TONIGHT. GUSTY SOUTH WINDS WERE STILL BEING OBSERVED THIS AFTERNOON
OVER EAST AND SOUTHEAST MISSISSIPPI AHEAD OF THE MAIN LINE OF
THUNDERSTORMS. A WIND SHIFT TO THE NORTHWEST AND LIGHTER WINDS ARE
EXPECTED OVER THE EAST AND SOUTHEAST BEHIND THE LINE OF
THUNDERSTORMS. A COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA
TONIGHT AND SHOULD STALL NEAR THE COAST TOMORROW AND ADDITIONAL RAIN
AND A FEW EMBEDDED THUNDERSTORMS WILL FORM NORTH OF THE FRONT AND
AFFECT THE SOUTHERN PORTIONS OF THE AREA. IFR/MVFR CONDITIONS MAY
PREVAIL AT NEARLY ALL SITES ALL DAY ON SATURDAY. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 61 67 58 71 / 89 76 42 43
MERIDIAN 65 69 59 71 / 85 79 55 49
VICKSBURG 58 65 57 72 / 83 57 31 36
HATTIESBURG 69 72 63 72 / 74 68 54 53
NATCHEZ 61 67 58 69 / 85 72 43 49
GREENVILLE 55 64 52 71 / 61 31 15 15
GREENWOOD 56 63 55 72 / 73 43 22 18
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
025>028-034>037-040>043-047>049-053-059.
LA...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007>009-
015-016-023>026.
AR...LAKE WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-075.
&&
15/22Hazardous weather outlook, Oct 9, 2:57 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 257 PM CDT FRI OCT 9 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>037- 040>043-047>049-053-054-059>062-102000- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS- HOLMES-ATTALA-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS- RANKIN-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- 257 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY LOCALLY HEAVY RAINFALL LEADING TO THE PONDING OF WATER ON ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS WILL BE POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT AS HEAVY RAIN DEVELOPS ALONG AND BEHIND OF A COLD FRONT THAT WILL BE MOVING THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY. MSZ029>033-038-039-044>046-050>052-055>058-063>066-072>074-102000- WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-LEAKE- NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER- CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 257 PM CDT FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SATURDAY STRONG TO SEVERE THUNDERSTORMS WITH WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING OVER PORTIONS OF EASTERN MISSISSIPPI. A TORNADO OR TWO WILL ALSO BE POSSIBLE OVER NORTHEAST MISSISSIPPI THIS AFTERNOON. THIS ACTIVITY WILL BE AHEAD OF AN APPROACHING COLD FRONT THAT WILL BE MOVING THROUGH THE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS HAS BEEN REQUESTED FOR THIS AFTERNOON BUT IS NOT EXPECTED SATURDAY THROUGH NEXT THURSDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 22
In the hours before
Local storm report, Oct 9, 1:54 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG 1 S WAYSIDE 33.25N 91.03W
10/09/2009 WASHINGTON MS EMERGENCY MNGR
*** 1 FATAL *** IN THE VICINITY OF, AND ALONG, KEY ROAD
JUST OFF OF HIGHWAY 1, APPROXIMATELY 15 MOBILE HOMES
DAMAGED. THREE WERE DESTROYED WITH 1 FATALITY CONFIRMED.
SEVERAL MEDIUM TO LARGE SIZE TREES KNOCKED DOWN.
&&
19Local storm report, Oct 9, 2:04 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND DMG WINONA 33.49N 89.73W
10/09/2009 MONTGOMERY MS EMERGENCY MNGR
NUMEROUS TREES AND POWERLINES DOWN
&&
JALLENLocal storm report, Oct 9, 2:06 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM DENSE FOG DUCK HILL 33.63N 89.71W
10/09/2009 MONTGOMERY MS EMERGENCY MNGR
ROOF BLOWN OFF HOUSE IN DUCK HILL COMMUNITY.
&&
JALLENLocal storm report, Oct 9, 2:12 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM TSTM WND DMG 2 SE CARROLLTON 33.48N 89.90W
10/09/2009 CARROLL MS LAW ENFORCEMENT
NUMEROUS TREES DOWN ACROSS HIGHWAY 35 SOUTH AND ALONG
HIGHWAY 82 IN CARROLL COUNTY.
&&
JALLENLocal storm report, Oct 9, 2:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND DMG 2 N RAYVILLE 32.50N 91.76W
10/09/2009 RICHLAND LA LAW ENFORCEMENT
SERVERAL POWERLINES DOWN WITH SEVERAL POWER OUTAGES
REPORTED BY RICHLAND SO
&&
JALLENLocal storm report, Oct 9, 2:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 AM TSTM WND DMG 2 N RAYVILLE 32.50N 91.76W
10/09/2009 RICHLAND LA LAW ENFORCEMENT
SEVERAL POWERLINES DOWN WITH SEVERAL POWER OUTAGES
REPORTED BY RICHLAND SO
&&
JALLENThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 10:54 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Washington | 81 min |
| Oct 9, 11:17 AM CDT | Tornado Warning | JAN | Bolivar | 58 min |
| Oct 9, 11:29 AM CDT | Tornado Warning | JAN | Washington | 46 min |
| Oct 9, 11:35 AM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Issaquena, Sharkey, Sunflower, Washington | 55 min |
| Oct 9, 12:00 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 60 min |
| Oct 9, 12:03 PM CDT | Tornado Warning | JAN | Leflore, Sunflower | 57 min |
| Oct 9, 12:06 PM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 37 min |
| Oct 9, 12:24 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Holmes, Humphreys, Leflore, Sunflower and 1 more | 66 min |
| Oct 9, 1:11 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Carroll, Grenada, Holmes, Montgomery, Yazoo | 64 min |
| Oct 9, 1:44 PM CDT | Tornado Warning | JAN | Grenada, Webster | 21 min |
| Oct 9, 1:50 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Clay, Montgomery, Oktibbeha, Webster and 1 more | 55 min |
| Oct 9, 2:16 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Leake, Neshoba, Winston | 44 min |
| Oct 9, 2:39 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Noxubee, Oktibbeha, Winston | 46 min |
| Oct 9, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Lowndes, Oktibbeha, Webster | 50 min |
| Oct 9, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Smith | 63 min |
| Oct 9, 3:10 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 41 min |
| Oct 9, 3:38 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 25 min |
| Oct 9, 3:51 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Newton | 54 min |
| Oct 9, 9:40 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 80 min |
| Oct 9, 10:22 AM CDT | Severe Thunderstorm Warning | JAN | Franklin, Richland | 68 min |
| Oct 9, 10:49 AM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, West Carroll | 71 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.